MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META-TAN LAG/COMP KIT 90/85; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. META-TAN LAG/COMP KIT 90/85; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71642690
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 10/13/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a meta-tan screw removal, the tip of a meta-tan lag screw driver broke off and the surgeon failed to remove the piece from the patient's body.The back end of the meta-tan lag/comp kit 90/85 fractured off as well.The screw and device tip could not be removed, both remain embedded in the patient's bone.No additional intervention is planned to remove the broken piece from his body.Patient's current health status is good.
 
Additional Manufacturer Narrative
Internal reference number (b)(4).
 
Additional Manufacturer Narrative
H3, h6: given the nature of the alleged incident, the devices could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that the provided intraoperative photo confirms the head of the lag screw but it cannot be concluded how much of the lag screw broke.The provided x-ray was pre-removal as the compression screw is still present but the tumor in the femur is visible.Meta-tan surgical technique indicates for removal of the lag screw, ¿under fluoroscopy, insert a 3.2mm guide pin into the back of the integrated interlocking lag screw.Slide the lag screwdriver over the guide pin and engage it with the back of the lag screw.Thread the retaining rod into the lag screw and remove using counterclockwise turns of the assembly¿.Without the requested operative report, it is unknown if a guide pin was utilized.With the information provided the clinical root cause of the broken meta-tan lag/compression screw kit 90mm/85mm cannot be confirmed.Devices batch numbers were not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed devices.A review of the instructions for use documents for intramedullary nail system revealed that cracking or fracture of the implant may occur.Proper type and size of implant must be selected to ensure effective treatment of patients considering factors such as patient¿s size, strength, skeletal characteristics, skeletal health, and general health.Overweight or musculoskeletal deficient or unhealthy patients may create greater loads on implants that may lead to breakage or other failure of the implants.Additionally, early weight bearing substantially increases implant loading and increases the risk of breaking the device.This has been identified as a possible adverse effect.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.Per material specification, the quality and manufacture of standard grade titanium, aluminum and vanadium alloy shall be controlled.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, surgical technique and/or excessive forces.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Operator of device not a single-use device that was reprocessed and reused on a patient concomitant medical products usage of device note- the fracture of the back end of this screw happened while using a meta-tan lag screw driver that broke off this event was reported to fda under report #1020279-2023-02178.Outcomes attributed to adverse event describe event or problem.Device not available for evaluation.Einitial reporter name: last name.Report source.Evaluation codes.
 
Event or Problem Description
It was reported that, during a meta-tan screw planned removal, the back end of the meta-tan lag/compression screw 90mm/85mm fractured off.After a delay of more than 30 min, the screw could not be removed, it remains in the patient.No additional intervention is planned to remove the screw from his body.Patient's current health status is good.

Brand Name
META-TAN LAG/COMP KIT 90/85
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18084706
Report Number1020279-2023-02166
Device Sequence Number15131784
Product Code HSB
UDI-Device Identifier00885556132975
UDI-Public00885556132975
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K092748
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71642690
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/13/2023
Supplement Date Received by Manufacturer11/08/2023
12/06/2023
Initial Report FDA Received Date11/07/2023
Supplement Report FDA Received Date11/08/2023
12/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MTTN SCRW DRVR(PN:71631440,LN:19CSP0010)
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexMale